The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

VM and Depersonalization


#1

Hello everyone, I am thankful I found this site, I have been finding a lot of helpful information on here! A little bit about me, I am a 34 year old female who has suffered from regular migraines since college and about 5 years ago I started getting what my neurologist calls vestibular migraines, where I get bouts of depersonalization/disorientation and feel like I am disconnected from everyone and everything around me. The feeling can last for days and is very different from a spinning or wobbly dizziness. These episodes are worst when I am in a brightly lite store or durring hormaonal/weather change. I have read about visual vertigo and my symptoms seem a lot like that, does anyone know of any medication that helps with hypersensitivity form light and noise? I have been on 10mg of Amitriptyline which has helped about 50 percent and I also take magnesium citrate 400mg daily, I was pretty stable until this past October when I discovered a rash on my leg, my doctor thinks it Lyme disease so I have been getting treatment with antibiotics for that and my symptoms seem to be getting worse. I would appreciate any advice anyone has for me. Thank you!


#2

Hi @Calmlittlebuddha so sorry to hear your suffering but I really wanted to chime in and say the disconnection is 100% migraine . I’ve had it for months in varying degrees and used to get it in episodes as a kid .

It’s possibly my worst symptom! Not surprising it’s worse In bright places with lighting as this is a migraine trigger ! Once the migraine is under control this feeling should pass but just wanted to say ur not alone @Natty04 also gets this :grimacing:


#3

Hi there. As Amy said I also experience this disconnected feeling 24/7. It’s a little better of an evening but outside is a lot worse. I feel like I am in a dream and my head is stuffed and detached from my body! It’s by far the worse feeling! I have never suffered with migranes and mine all started after a bad virus when I was heavily pregnant! Like you mine is not a spinning feeling it’s a weird detached feeling and my head feels like it’s full of air and I have ear pressure all the time. I have just started gabapentin 300mgs. I have tried pizotifen and proponolol but to no avail! You are not alone with this weird sensation. Once we find our magic drug hopefully this feeling should subside!


#4

Hi

You’ll find alot about Lyme Disease if you use this forum’s Search facility. I believe it can cause dizziness however from what you have written I’d say that sounds typical MAV. Visual Vertigo and the depersonalization are common symptoms with MAV. Unfortunately there are no specific drugs for specific MAV symptoms. As @Amylouise says if you can control the MAV with meds, diet, lifestyle changes etc sufficiently, it should reduce or even disappear eventually but it tends to take time, months/years rather than weeks. The preventatives if successful increase your vestibular system’s tolerance thresholds to triggers (light, noise being two examples) so you no longer react so severely to them. If you find Ami helpful might be worth asking doctor if it’s possible to increase the dose. That, providing you tolerate it, should help. You seem pretty much clued up on MAV which is great but you might find the attached helpful. Helen


#5

Thank you so much guys for the information! I am sorry that we all have to suffer through this but it is nice to know that I am not the only one who feels this way! I hope everyone is having a peaceful day!


#6

Always here to listen :grin: do you feel like there is an invisible screen between you and everything else? When your outside do you feel like your vision is dreamy/spacey?


#7

Thank you for your kind words! Yes, that is exactly how I feel, you described it perfectly. it’s such a weird sensation when I try to describe it to people they think I’m going crazy. I do suffer from lifelong anxiety but this feels so different than how my anxiety feels! I even went on a Depersonalization message board before I knew my migraines were causing these weird symptoms, when I was on that message board a lot of people found relief from a medication called lamictal, has anyone tried that?


#8

Lamictal - Dr Hain describes as ‘mildly effective but with substantial side effects’. You’ll find info on it if you Search it by name on here you’ll find a fairly recent thread about people’s experiences of it on this forum. Helen


#9

Believe me before I had a diagnosis I thought I was going crazy! And yes it’s so hard to describe how it feels especially to ppl who don’t have mav. I also looked in to depersonalisation but I kept thinking why are my ears blocked and head pressure if this is just anxiety. Now it all makes sense.


#10

You might consider going up on your Ami dose. If that doesn’t work, I’ve found Effexor very effective for me.


#11

Thank you for the replys! Onandon and flutter, that is a good idea of upping the ami, dose anyone know if 20mg Is a helpful dose flutter what dose of Effexor are you on and do you have any side effects from it?


#12

Hi Emily. I have heard a lot of good things about venafalaxine. Did you have any bad side effects initially? Did you have the dreamlike detached vision/head feeling?


#13

I think I pretty much had all the symptoms of MAV except maybe nose pain. Effexor/venlafaxine took a couple of months to remove most of the brain fog, depersonalization, visual side effects (except visual snow which is persistant). I’m still dizzy a bit, but nothing I can’t live with. I still get headaches, but again, nothing I’m going to complain about after the living hell the first part of this year presented.

Effexor side effects for me include weight gain, increased appetite, some minor blood sugar effects, some weird dreams, something I like to call brain hiccups and initially some upset stomach and increased MAV symptoms in general for the first 2-3 weeks and every time I titrated up. Best with the extended release formula.


#14

Thanks flutter, that is helpful information!


#15

That’s great that your doing so well! I’m so fed up of my head and ears feeling full. When I wake up and take my son to school I feel like I’ve been on an all nighter and I’m still a bit drunk but hungover too! With a stuffy head!Can you relate to that feeling? Did you have any ear issues? I’m currently on 75mgs of sertraline but may ask my doc if I can change it for ven.


#16

I can’t remember if was in this thread where someone mentioned feeling very drunk and hungover at the same time. Yes, that went on for months. I have permanent hearing loss and tinnitus from ear surgery that was trying to fix Eustachian tube dysfunction, though now I think maybe it was MAV, too. And, I started the MAV odyssey thinking I had blood sugar issues and constant sinus infections. MAV is a many headed beast.


#17

It really is so many strange symptoms from this illness! I just hope I find my drug soon as 7 mths of my life has been wasted to this rubbish! When I came off citalopram due to it making me even more spaced out I had a 70% week but then I crashed again hence why I’m on sert. It’s just so tricky trying to find a happy medium!


#18

Hi Natalie
Like Emily i have the whole package of MAV symptoms plus nose pain…the worst being disconnected feeling and head and face pressure…Venlafaxine works the best for me for these issues.


#19

Thanks Jo! Venafalaxine seems to be a positive drug for a lot of ppl. How long would you say it took to help you with the disconnected feeling on this drug? I have the weirdest head sensation 24/7 it feels light and floaty but pressure at the same time. And ear pain. I’m just scared to come off sert tbh as I know I will get so much more anxious/depressed again.


#20

I started to feel a little better within the 1st week!!! Now VERY slowly im improving with all the horrid other symptoms like nose pressure, ear pain and Botox has eliminated the headache